Jump to content

Opposite Of Gastroparesis


Recommended Posts

Do any of my friends here have problems with chronic diarhhea? I have had it since 2005. At that time, it was thought that my gall bladder was a possible cause....out came the gall bladder. Still no relief. Had colonoscopy, endoscopy, gluten testing. At the time this started, I was not taking mestinon. While mestinon may exaccerbate the problem, it is not the cause. Some days I do a test whereby I do not take mestinon...I still have the problems.

Can my POTS cause this?

Looking forward to hearing from you all.

Link to comment
Share on other sites

a few thoughts...

first, just to clarify a bit....diarrhea is not really the opposite of gastroparesis. while one is "fast" and the other "slow", diarrhea is generally an intestinal issue whereas gastroparesis is solely a stomach issue. of course that doesn't mean that someone can't have systemic GI issue, i.e. be too fast or slow from top to bottom, but someone could very well have gastroparesis and also have diarrhea. (not that it's relevant, but the closer opposite to gastroparesis would actually be dumping syndrome, wherein stomach contects empty too fast.)

but now that i'm done being nit-picky about terminology/definitions ;) ...

a few thoughts, none of which are guaranteed to be helpful...

to answer your ultimate questions of whether POTS can be the culprit, my answer would be - in a round about way - yes. i say round about b/c it's not so much that POTS would be the cause/culprit, but that POTS is an autonomic dysfunction and diarrhea can be caused by autonomic dysfunction as well. IF it is a result of a hypermotility issue. autonomic dysfunction can cause the GI tract to be too fast and/or too slow in any or all parts and to varying degrees. diarrhea isn't always a motility issue, i.e. one can have diarrhea and have normal or even slow/hypomotility. for instance my motility is very slow but with high doses of antibiotics i can still have diarrhea. so the bottom line is that it could be related to POTS/autonomic dysfunction for you but could also not be.

since the problem has been ongoing, i'm guessing that you've had stool cultures to rule out the presence of something that isn't supposed to be hanging around in your intestines (problematic bacteria or other unwanted things). in case you haven't, or even if it's been awhile, it might be worth it. not invasive or expensive as far as medical testing goes.

you mentioned that gluten intolerance has been looked into, but what about any other dietary issues? lactose in particular comes to mind as something that - for some - is a prominant instigator of diarrhea. other food sensitivities could also be to blame. at some point - depending on how bothersome (in terms of annoyance) &/or problematic (in terms of health, i.e. electrolytes & fluid maintenance) the diarrhea is for you, maybe embarking on some type of elimination diet would be worth a shot? probably something you'd want to run by your doctor first, but i do know it's something that can be helpful for some in finding some less common food triggers for GI unhappiness.

in relation to your gallbladder removal, just an FYI that many people have diarrhea as a complication after surgery because there no longer is a place for bile to be stored, sometimes for life. since the problem started pre-surgery for you it's probably not the culprit, but i still thought i'd mention it.

and i suppose that i should mention fiber, though i'm guessing by now you've played around with it in terms of trying both increasing and/or decreasing (depending on what is your norm).

in terms of the mestinon, have you ever gone without for more than a day? it's technically a short acting drug but i'm wondering if it could linger in terms of it's GI effect a bit longer. not sure, but especially if you started mestinon around the time that the diarrhea began it might be worth some more experimenting (with doc's okay of course). any other meds that could be possible culprits? any chance you're taking any liquid meds? they are notorious for diarrhea...not b/c of the meds themselves but b/c of how liquid preparations are made.

okey dokey. i think i'm done with my brainstorming for the evening.

hope perhaps something was/is a at least potentially helpful....

:) melissa

Link to comment
Share on other sites

Hi there,

my chronic diarrhea has been labeled IBS-diarrhea predominant, and is related to autonomic neuropathy of the large and small intestines, and chronic inflammation of the stomach... I have been on Lotronex which has helped a lot, but it's not for everybody.

I had a lot of labs performed to check for any malnutrition and for food allergies and celiac disease. Then when nothing turned up they did the colonoscopy.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...